logo1

Death from Anesthetic.

Mrs. Ellen Slevin, a widow, who lived at No. 231 Mott-street, died in the New York Dispensary yesterday from the effects of ether. A few weeks ago, according to her neighbors, Mrs. Slevin fell out of bed and dislocated her right shoulder. She did not know how badly she was Injured, and although she suffered much pain, paid no particular attention to tne matter until yesterday, when she went with Mrs. Corrigan, who lives in the same house, to tho New York Dispensary, where she was examined, and tbe physician told her she had a dislocated shoulder. Ether was administered and the shoulder properly reduced. Mrs. Corrigan said last night that Mrs. Slevin was under the influence of the ether about three quarters of an hour. When she "came to" she seemed very weak, and asked for some wine, Mrs. Corrigan became alarmed and started out for a priest. While she was gone Mrs. Slevin died. Late in the afternoon the body was taken to the woman's home in Mott-street. A Times reporter called last night on Dr. F.M. Welles, one of the physicians of the dispensary, and asked for information regarding the case, but Dr. Welles refused to talk about the matter. Dr. William A. Valentine, the physician in charge of the Institution, said that the ether was administered to the patient by Dr. Parsons. He (Dr. Valentine) did not think the woman ever recovered from the effects of the ether. It was some tlme after the anesthetic was administered when Dr. Valentine saw her, and she was then complaining of a difficulty in breathing. Dr. Valentine could not tell whether the woman had been troubled with some heart trouble or whether it was congestion of the lungs, but he was inclined to believe she had had some heart disease, which the ether had aggravated. Dr. Parsons was not in town, and could not be seen. Coroner Brady will investigate the case.

New York (New York) Times, February 17, 1882.